Page 1 of 1

Sociodemographic factors influence early discontinuation of antiretroviral medication for HIV infection

Research Activities, May 2009, No. 345

Treatment of HIV infection with antiretroviral therapy (ART) saves lives, but long-term adherence to ART is critical to its success in halting disease progression. Blacks and young people are more likely than others to stop taking their ART early, while women are more likely than men to stop taking some ART drugs than others, concludes a new study. The researchers looked at the influence of sociodemographic factors on early discontinuation of ART among 3,654 black and white adults enrolled in the Tennessee Medicaid (TennCare) program. These patients began taking either a non-nucleoside reverse transcriptase inhibitor (NNRTI) or protease inhibitor (PI) between 1996 and 2003.

PIs can cause nausea, vomiting, and diarrhea soon after treatment starts, and NNRTIs are linked to rashes and drug-induced hepatitis, which can also occur early in therapy. The NNRTI efavirenz can cause insomnia, dizziness, and intense dreams. In this study, about one-third of the group with HIV disease who began ART containing a PI or NNRTI discontinued therapy within 6 months of starting it. Blacks were more likely than whites to discontinue NNRTIs (37 vs. 28 percent) and PIs (36 vs. 25 percent).

Black race, female sex, and younger age were independent predictors of discontinuation among those starting PIs. Among persons starting NNRTIs, black race, younger age, and disability (based on TennCare enrollment category) predicted early drug discontinuation, but female sex did not. These use patterns may be due to greater and more severe side effects of ART related to genetic differences among blacks and/or greater susceptibility to drug side effects among women than men, suggest the researchers.

This study was funded in part by a grant from the Agency for Healthcare Research and Quality (HS10384) to Vanderbilt University Center for Education and Research on Therapeutics (CERT). For more information on the CERTs program, visit http://certs.hhs.gov/.

See "Sociodemographic factors predict early discontinuation of HIV non-nucleoside reverse transcriptase inhibitors and protease inhibitors," by Shaheena Asad, M.B.B.S., M.S.P.H., Todd Hulgan, M.D., M.P.H., Stephen P. Raffanti, M.D., M.P.H., and others, in the December 2008 Journal of the National Medical Association 100(12), pp. 1417-1424.

Current as of May 2009
Internet Citation: Sociodemographic factors influence early discontinuation of antiretroviral medication for HIV infection: Research Activities, May 2009, No. 345. May 2009. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/research-activities/may09/0509RA26.html